Wyoming, 2019

Tornadoes and Hail in Wyoming, July 6, 2019

July 6, 2019 · NWS CYS · 18 events in 4 counties and zones

A supercell thunderstorm developed during the late afternoon and produced an EF-1 tornado near Bosler, Wyoming and while it moved over the Laramie Range into the high plains of southeastern Wyoming produced another shortlived tornado over the open range rendering an EF-Unknown rating. In addition, numerous hail reports from this and other thunderstorms dropped up to golf ball size stones.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A supercell thunderstorm developed during the late afternoon and produced an EF-1 tornado near Bosler, Wyoming and while it moved over the Laramie Range into the high plains of southeastern Wyoming produced another shortlived tornado over the open range rendering an EF-Unknown rating. In addition, numerous hail reports from this and other thunderstorms dropped up to golf ball size stones.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 6, 4:35 PM MST, 7 minutes earlier.

Area forecast discussion, Jul 6, 4:35 PM MST, 7 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
535 PM MDT Sat Jul 6 2019

.SHORT TERM...(This evening through Sunday)
Issued at 219 PM MDT Sat Jul 6 2019

A severe thunderstorm watch is now in effect for most of Southeast
Wyoming (minus Carbon County) and entire Nebraska Panhandle
through 9pm. Main hazards will be large hail (upwards of golfball
to baseball size), damaging 60-70 mph winds, and a tornado or two
could be possible. In addition, localized heavy rainfall and storm
training could cause flash flooding concerns. Please stay alert
through the afternoon and evening as storm hazards develop. Storms
will dissipate and shift east through the mid to late evening
hours.

MLCAPE instability continues to grow upwards of 1500-2000 J/Kg
with some slight implied capping in place per mesoanalysis and
latest satellite trends. The first round of storms initially fired
over the higher terrain now have orphaned anvils that are crossing
into the High Plains. Of interesting note is the dissipating anvil
over Laramie County is suppressing the cumulus field below while
forming a localized boundary moving east. This boundary has
cleared out northwest Laramie County well for greater insolation.
However, this also veered the winds almost westerly in this local
area. Will need to see if greater S/SE flow can get re-established
in this area. Farther north and east, low-level winds remain
backed to SSE/SE, especially across the NE Panhandle with some
east winds near Scottsbluff. Effective deep layer shear remains
near 40 knots along the Laramie Range with lower values in NE
Panhandle. However, expect higher amounts of shear over NE
Panhandle next 6 hours. All of these factors combined, deep robust
rotating updrafts will be likely this afternoon and evening supporting
large hail.

Tornado potential continues to look marginal as low-level wind
shear remains below 100 m2/s2 but localized enhancements near
boundaries or isolated supercells could perhaps ingest enough
helicity for low-level vertical stretching. A weak/brief tornado
or two can't be fully ruled out.

Storm mode should initially be discrete to semi-discrete
supercells that grow upscale into a cluster or possibly into a
cold pool balanced complex as they move east into NE Panhandle.
Risk for localized flooding could be maximized in NE Panhandle due
to clustering and possible training of storms with mixing ratios
of 10-12 in place.

Slightly greater ridging will occur Sunday but a marginal risk for
severe storms is also in place for portions of the area. H5 winds
will be lower along with deep layer shear being weaker. However,
compensating instability could still help decent storm updrafts
for hail and wind hazard risks.

.LONG TERM...(Monday night through Friday)
Issued at 310 AM MDT Sat Jul 6 2019

Widely sctd convection ending over the CWA Monday night but
returning again Tuesday afternoon as a shortwave moves east across
the region. A few strong storms possible though better dynamics
look to be more to the north. After that a somewhat drier weather
regime expected to set up over the region as an upper high builds
over the southern Rockys Weds and remains there for the rest of
the week. Weak disturbances riding over the top of the high will
still set off some mainly afternoon and evening showers and storms
most days but should be more on an isolated basis. Temps
generally close to seasonal averages.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 524 PM MDT Sat Jul 6 2019

Thunderstorms have begun across the high terrain between KRWL and
KLAR. Storms will continue to move eastward toward the NE
Panhandle terminals after 00Z. Gusty winds and reduced visibility
can be expected with these storms into this evening with KBFF and
KSNY most at risk for thunderstorm activity. After the storms move
out of the area, lower ceilings may creep into the NE Panhandle
early Sunday morning. The HRRR has been bringing in lower
ceilings and visibility to KCYS after 08Z the last few runs. Will
continue to monitor these trends into this evening in case a
further lowering of flight category in the TAF is needed.

&&

.FIRE WEATHER...
Issued at 217 PM MDT Sat Jul 6 2019

Limited fire weather concerns today with area showers and
thunderstorms across much of the area and higher then normal
relative humidity values. One concern will be localized fire
starts from lightning activity today but most thunderstorms should
have some rain opposed to dry lightning situation.

Isolated elevated fire weather conditions will occur Sunday
into Monday mainly across Carbon County due to elevated winds
and humidity values falling to 20 percent.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...JSA
LONG TERM...RE
AVIATION...MB
FIRE WEATHER...JSA
Hazardous weather outlook, Jul 6, 2:18 PM MST, 2 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 PM MDT Sat Jul 6 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>119-072130-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
318 PM MDT Sat Jul 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A severe thunderstorm watch is in effect for the entire Nebraska
Panhandle and Southeast Wyoming, minus Carbon County. Large hail
up to the size of baseball, damaging winds of 60 to 70 mph winds,
and a tornado or two could be possible. In addition, heavy
rainfall leading to localized flash flooding could also occur,
especially towards the Wyoming to Nebraska Border and into the
southern and central Panhandle. Storms will dissipate and shift
east through the mid to late evening hours.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Strong to severe storms will again be possible for east Wyoming
and the Nebraska Panhandle. Pea to quarter size hail, 30 to 50 mph
winds, and frequent lightning could be possible during the
afternoon and evening hours.

.Spotter information statement...

Spotter activation will be needed this afternoon and evening and
possibly again on Sunday.

Allen

In the hours before

Special weather statement, Jul 6, 1:52 PM MST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
252 PM MDT Sat Jul 6 2019

WYZ103-105-062115-
Shirley Basin-North Laramie Range-
252 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARBON AND NORTH CENTRAL
ALBANY COUNTIES...

At 252 PM MDT, a strong thunderstorm was located 7 miles east of
Battle Mountain, or 49 miles south of Casper, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

This storm will remain over mainly rural areas of eastern Carbon and
north central Albany Counties.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4205 10617 4223 10618 4234 10566 4203 10562
TIME...MOT...LOC 2052Z 266DEG 28KT 4215 10608

Braun
Special weather statement, Jul 6, 1:56 PM MST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT Sat Jul 6 2019

WYZ104-105-109-110-114-062130-
Shirley Basin-North Snowy Range Foothills-Central Carbon
County-Ferris/Seminoe/Shirley Mountains-Snowy Range-
256 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CARBON AND CENTRAL
ALBANY COUNTIES...

At 256 PM MDT, a strong thunderstorm was located 7 miles northeast of
Hanna, or 41 miles east of Rawlins, moving northeast at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Hanna, Medicine Bow and Battle Mountain.

This includes Interstate 80 in Wyoming between mile markers 246 and
255.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4166 10663 4199 10664 4225 10622 4191 10592
TIME...MOT...LOC 2056Z 241DEG 27KT 4195 10646

Braun
Special weather statement, Jul 6, 3:05 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
405 PM MDT Sat Jul 6 2019

WYZ103>105-109-062230-
Shirley Basin-North Laramie Range-Central Carbon
County-Ferris/Seminoe/Shirley Mountains-
405 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON...NORTH
CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES...

At 405 PM MDT, a strong thunderstorm was located 8 miles east of
Battle Mountain, or 52 miles south of Casper, moving east at 30 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Battle Mountain, Shirley Basin, Campbell Creek Campground and Little
Medicine School.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4234 10683 4243 10628 4243 10608 4247 10608
      4252 10578 4212 10560 4181 10687
TIME...MOT...LOC 2205Z 249DEG 27KT 4210 10605

Braun
Special weather statement, Jul 6, 3:30 PM MST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
430 PM MDT Sat Jul 6 2019

WYZ103>105-109-110-113-114-062300-
Shirley Basin-Upper North Platte River Basin-North Snowy Range
Foothills-North Laramie Range-Central Carbon
County-Ferris/Seminoe/Shirley Mountains-Snowy Range-
430 PM MDT Sat Jul 6 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN CARBON...
NORTH CENTRAL ALBANY AND SOUTHWESTERN CONVERSE COUNTIES...

At 430 PM MDT, radar indicated strong thunderstorms were located
along a line extending from near Shirley Basin to 6 miles southwest
of Hanna. Movement was east at 20 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Hanna, Medicine Bow, Elk Mountain, Battle Mountain, Shirley Basin and
Little Medicine School.

This includes Interstate 80 in Wyoming between mile markers 236 and
262.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4178 10690 4243 10644 4244 10611 4240 10581
      4155 10646
TIME...MOT...LOC 2230Z 289DEG 18KT 4237 10625 4183 10666

Braun
Special weather statement, Jul 6, 3:39 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
439 PM MDT Sat Jul 6 2019

WYZ103-105-106-115-062315-
Shirley Basin-Central Laramie Range and Southwest Platte County-North
Laramie Range-Laramie Valley-
439 PM MDT Sat Jul 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CARBON AND
NORTHEASTERN ALBANY COUNTIES...

At 439 PM MDT, a strong thunderstorm was located 14 miles southeast
of Battle Mountain, or 51 miles west of Wheatland, moving southeast
at 25 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Wheatland Reservoir 3.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4201 10609 4214 10598 4203 10551 4176 10572
TIME...MOT...LOC 2239Z 300DEG 23KT 4202 10595

Braun
Special weather statement, Jul 6, 4:41 PM MST, 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Sat Jul 6 2019

WYZ106-070015-
Central Laramie Range and Southwest Platte County WY-
541 PM MDT Sat Jul 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 615 PM MDT...

At 541 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Iron Mountain, or 24 miles southwest of Wheatland,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Albany
and southwestern Platte Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
southeastern Wyoming.

LAT...LON 4171 10536 4183 10542 4195 10513 4171 10502
TIME...MOT...LOC 2341Z 244DEG 11KT 4179 10529

Hammer

The radar

The Cheyenne radar (KCYS), 115 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Albany

When
July 6, 4:42 PM MST
Where
Albany County, 1.55 mi E of Rock River
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.740, -105.940

Hail, Albany

When
July 6, 4:42 PM MST
Where
Albany County, 1.55 mi E of Rock River
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.740, -105.940

Hail, Albany

When
July 6, 4:45 PM MST
Where
Albany County, 0.52 mi W of Rock River
Measured
0.88 in hail
Reported by
Public
Coordinates
41.740, -105.980

Thunderstorm Wind, Albany

When
July 6, 4:45 PM MST
Where
Albany County, 0.69 mi S of Rock River
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.730, -105.970

Winds measured at the Union Pacific Railroad Mesonet station RKRIVR.

Tornado, Albany

When
July 6, 5:10 PM MST to 5:19 PM MST
Where
Albany County, 2.47 mi SW of Bosler to 3.69 mi SSE of Bosler
Rating
EF1
Path length
3.98 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
41.556, -105.735

A supercell thunderstorm developed near the town of Rock River, Wyoming, in west-central Albany County. At 606 PM MDT, the storm rapidly intensified as it moved southeast. A tornado touched down and crossed Highway 30 south of Bosler, Wyoming at 610 PM MDT, and dissipated at 619 PM MDT. The storm continued to show signs of rotation as it moved east-southeast toward the Laramie County line, however no additional tornadoes were reported.

A survey team from the National Weather Service in Cheyenne met with officials from Albany County to investigate storm damage in the Bosler area. Eyewitness reports and snapped wooden power poles along County Road 51 indicated the initial tornado touched down in an open field about 2.5 miles west-southwest of Bosler, or 18.5 miles north-northwest of Laramie. The tornado lifted for a short time but descended again and caused complete destruction of a pole barn near Highway 30 about three miles south-southeast of Bosler. The tornado crossed Highway 30, confirmed by aerial photographs provided by the City of Laramie. Large pieces of warped metal were blown several hundred yards to the east of the highway in a wide swath. The damage footprint ended near the point of the original report. Damage was consistent with an EF-1 tornado with maximum winds around 100 mph.

Hail, Albany

When
July 6, 5:50 PM MST
Where
Albany County, 1.25 mi ESE of Laramie
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
41.300, -105.570

Hail, Albany

When
July 6, 5:51 PM MST
Where
Albany County, 2.08 mi SE of Howell
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
41.400, -105.590

Hail, Albany

When
July 6, 5:53 PM MST
Where
Albany County, 0.86 mi SSW of West Laramie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.298, -105.624

Hail, Albany

When
July 6, 5:57 PM MST
Where
Albany County, 1.56 mi E of Laramie
Measured
1.25 in hail
Reported by
Public
Coordinates
41.310, -105.560

Photo sent in showing hail damage to car windshield.

Hail, Albany

When
July 6, 5:58 PM MST
Where
Albany County, Laramie
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
41.310, -105.590

Hail, Albany

When
July 6, 5:58 PM MST
Where
Albany County, 1.48 mi NNE of Laramie
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.330, -105.580

Hail, Albany

When
July 6, 5:58 PM MST
Where
Albany County, 1.48 mi NNE of Laramie
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
41.330, -105.580

Hail, Albany

When
July 6, 5:59 PM MST
Where
Albany County, 2.08 mi NE of Laramie
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -105.560

Hail, Albany

When
July 6, 6:07 PM MST
Where
Albany County, 1.25 mi ESE of Laramie
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.300, -105.570

Thunderstorm Wind, Platte

When
July 6, 6:30 PM MST
Where
Platte County, 0.52 mi W of Chugwater
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.760, -104.830

Winds were an estimation given that the resident was unable to get their front door open in addition to barely being able to remain standing.

Tornado, Goshen

When
July 6, 6:49 PM MST to 6:58 PM MST
Where
Goshen County, 11.22 mi S of Mers Hill to 14.18 mi S of Mers Hill
Rating
EFU
Path length
3.61 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
41.718, -104.621

Video received via social media showed several brief spinups including the a fully condensed funnel making contact with the ground. No discernible damage to effectivly render any rating besides EF-U.

Hail, Laramie

When
July 6, 7:51 PM MST
Where
Laramie County, 7.57 mi WSW of Gun Barrel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.390, -104.480

Thunderstorm Wind, Laramie

When
July 6, 8:04 PM MST
Where
Laramie County, Albin
Measured
52 kt (60 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
41.420, -104.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyThe tornado archive for Wyoming, 2019Warnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828804, 828805, 828744, 828746, 827563, 828806, 828747, 828748, 828749, 828750, 828751, 828752, 828753, 828755, 828757, 828801, 828802, 828803.